Alert archive / Kansas / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Topeka, KS

May 24, 202023 counties in Kansas

NWS Topeka, KS issued this flash flood watch at May 24, 2020, 3:42 AM CDT for 23 counties in Kansas. It took effect at May 24, 2020, 4:00 PM CDT. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
May 24, 2020, 3:42 AM CDT (08:42 UTC)
In effect from
May 24, 2020, 4:00 PM CDT
Expired
May 26, 2020, 11:45 AM CDT
In force
44 hr
Issued by
NWS Topeka, KS
Flood severity
None
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2532 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS63 KTOP 240842
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
342 AM CDT Sun May 24 2020

KSZ008>012-020>024-026-034>039-054-241645-
/O.NEW.KTOP.FF.A.0002.200524T2100Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Emporia
342 AM CDT Sun May 24 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
EVENING...

The National Weather Service in Topeka has issued a

* Flash Flood Watch for portions of central Kansas, east central 
  Kansas, north central Kansas, and northeast Kansas, including 
  the following areas, in central Kansas, Dickinson. In east 
  central Kansas, Geary, Lyon, Morris, Shawnee, and Wabaunsee. 
  In north central Kansas, Clay, Cloud, Ottawa, Republic, and 
  Washington. In northeast Kansas, Brown, Jackson, Jefferson, 
  Marshall, Nemaha, Pottawatomie, and Riley. 

* From this afternoon through Monday evening

* Several rounds of thunderstorms, slow moving at times, will 
  bring locally heavy rainfall from Sunday afternoon through 
  Monday evening. Rainfall amounts of 1 to 3 inches with locally 
  higher amounts are possible.

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by floodwaters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
6 follow-up statements
325 
WGUS63 KTOP 241624
FFATOP

Flood Watch
National Weather Service Topeka KS
1124 AM CDT Sun May 24 2020

KSZ008>012-020>024-026-034>039-054-250900-
/O.CON.KTOP.FF.A.0002.200524T2100Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Emporia
1124 AM CDT Sun May 24 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH MONDAY EVENING...

The Flash Flood Watch continues for

* Portions of central, east central, north central, and northeast
  Kansas. 

* From 4 PM CDT this afternoon through Monday evening

* Several rounds of thunderstorms, slow moving at times, will
  bring locally heavy rainfall from Sunday night through Monday 
  evening. Rainfall amounts of 1 to 3 inches with locally higher 
  amounts are possible. 

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
558 
WGUS63 KTOP 250842
FFATOP

Flood Watch
National Weather Service Topeka KS
342 AM CDT Mon May 25 2020

KSZ008>012-020>024-026-034>039-054-251800-
/O.CON.KTOP.FF.A.0002.000000T0000Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Emporia
342 AM CDT Mon May 25 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary, 
  Lyon, Morris, Shawnee, and Wabaunsee. In north central Kansas, 
  Clay, Cloud, Ottawa, Republic, and Washington. In northeast 
  Kansas, Brown, Jackson, Jefferson, Marshall, Nemaha, 
  Pottawatomie, and Riley. 

* Through this evening

* Additional showers and thunderstorms, slow moving at times, are
  expected again today across much of the area, and may bring 
  locally heavy rainfall through Monday evening. Rainfall amounts 
  of 1 to 3 inches with locally higher amounts are possible. With 
  saturated ground from storms Sunday and overnight, additional 
  flash flooding is possible. 

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
440 
WGUS63 KTOP 251516
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
1016 AM CDT Mon May 25 2020

KSZ040-055-056-058-059-260015-
/O.EXB.KTOP.FF.A.0002.000000T0000Z-200527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas-Osage-Franklin-Coffey-Anderson-
Including the cities of Lawrence, Osage City, Carbondale, Lyndon,
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
1016 AM CDT Mon May 25 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Topeka has expanded the

* Flash Flood Watch to include a portion of east central Kansas, 
  including the following areas, Anderson, Coffey, Douglas, 
  Franklin, and Osage. 

* Through Tuesday evening

* Multiple rounds of shower and thunderstorm activity is expected
  today through Tuesday evening. Additional rainfall amounts of 1
  to 3 inches with locally higher amounts are possible.

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ010>012-021>024-026-034>039-054-260015-
/O.EXT.KTOP.FF.A.0002.000000T0000Z-200527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Emporia
1016 AM CDT Mon May 25 2020

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch is now in effect for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, Geary, 
  Lyon, Morris, Shawnee, and Wabaunsee. In north central Kansas, 
  Clay and Ottawa. In northeast Kansas, Brown, Jackson, 
  Jefferson, Marshall, Nemaha, Pottawatomie, and Riley. 

* Through Tuesday evening

* Multiple rounds of shower and thunderstorm activity is expected
  today through Tuesday evening. Additional rainfall amounts up to
  3 inches with locally higher amounts are possible. With
  saturated soils from rainfall last night, any additional 
  rainfall could result in flash flooding.
 
* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ008-009-020-260000-
/O.CON.KTOP.FF.A.0002.000000T0000Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
1016 AM CDT Mon May 25 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of north central Kansas, including the following 
  areas, Cloud, Republic, and Washington. 

* Until 7 PM CDT this evening

* Additional shower and thunderstorm activity is expected through
  this evening. Additional rainfall amounts up to 2 inches are
  possible. With saturated soils from rainfall last night, any 
  additional rainfall could result in flash flooding. 

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
815 
WGUS63 KTOP 252348 AAA
FFATOP

Flood Watch...UPDATED
National Weather Service Topeka KS
648 PM CDT Mon May 25 2020

KSZ008-009-020-260100-
/O.EXP.KTOP.FF.A.0002.000000T0000Z-200526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Republic-Washington-Cloud-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, and Concordia
648 PM CDT Mon May 25 2020

...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING...

The Flash Flood Watch for a portion of north central Kansas will
expire at 7 PM CDT this evening. It appears that the heaviest
rains will stay southeast of the area later tonight into tomorrow
morning.

$$

KSZ010>012-021>024-026-034>040-054>056-058-059-261100-
/O.CON.KTOP.FF.A.0002.000000T0000Z-200527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
648 PM CDT Mon May 25 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, 
  Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay 
  and Ottawa. In northeast Kansas, Brown, Jackson, Jefferson, 
  Marshall, Nemaha, Pottawatomie, and Riley. 

* Through Tuesday evening

* Multiple rounds of shower and thunderstorm activity will occur
  tonight through Tuesday evening. Additional rainfall amounts of
  1 to 3 inches with locally higher amounts will occur. With 
  saturated soils from rainfall last night, any additional 
  rainfall could result in flash flooding. 

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
153 
WGUS63 KTOP 260834
FFATOP

Flood Watch
National Weather Service Topeka KS
334 AM CDT Tue May 26 2020

KSZ010>012-021>024-026-034>040-054>056-058-059-270000-
/O.CON.KTOP.FF.A.0002.000000T0000Z-200527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
334 AM CDT Tue May 26 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of central Kansas, east central Kansas, north central 
  Kansas, and northeast Kansas, including the following areas, 
  in central Kansas, Dickinson. In east central Kansas, 
  Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, 
  Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay 
  and Ottawa. In northeast Kansas, Brown, Jackson, Jefferson, 
  Marshall, Nemaha, Pottawatomie, and Riley. 

* Through this evening

* Multiple rounds of rain showers will continue through this
  evening, resulting in additional rainfall amounts of 1 to 2
  inches with locally higher amounts possible. With saturated
  soils from recent rainfall, any additional rainfall could 
  result in flash flooding. 

* Rapid rises of rivers, streams, and low water crossings could 
  occur. Urbanized and poor drainage areas could be particularly 
  impacted by flood waters. Roadways could become flooded. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
694 
WGUS63 KTOP 261645
FFATOP

Flood Watch
National Weather Service Topeka KS
1145 AM CDT Tue May 26 2020

KSZ010>012-021>024-026-034>040-054>056-058-059-261745-
/O.CAN.KTOP.FF.A.0002.000000T0000Z-200527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1145 AM CDT Tue May 26 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas, east
central Kansas, north central Kansas, and northeast Kansas has
been cancelled. The threat for widespread heavy rainfall has
ended, therefore the Flash Flood Watch has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 23, 11:15 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 23, 11:15 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
1115 PM CDT Sat May 23 2020

.SYNOPSIS...
Issued at 328 PM CDT Sat May 23 2020

20Z water vapor imagery showed the closed low that was over
northern KS yesterday had propagated into the upper MS river
valley. Further west an amplified upper trough had slowly moved
into the inter- mountain west. There was also a weak disturbance
noted over southern AR which appears to be a result of the ongoing
convection moving through the lower MS river valley. At the
surface, obs showed a very moist airmass from the Gulf of Mexico
through the mid MO river valley. Dewpoint temps in the mid and
upper 60s had advected into the forecast area with observations
showing a weak surface boundary generally along the KS river.
Although the better moisture flux convergences looked to be
through central KS where southerly winds were stronger.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This afternoon through Sunday night)
Issued at 328 PM CDT Sat May 23 2020

For this afternoon and early evening, there remains a conditional
chance for thunderstorms. And that condition is generally what
would cause a storm to initiate, i.e. lift or forcing. Forecast
soundings from the HRRR/RAP/NAM continue to show very little if
any inhibition to a boundary layer parcel this afternoon. With the
hot and humid air in place, forecast MUCAPE values remain in the
3000 to 4000 J/kg range. And while deep layer shear is rather
modest, effective shear around 35KT would be enough for a rotating
updraft. So there remains some concern for an isolated severe
storm into the early evening. If a storm is able to develop, very
large hail and torrential rain would be the most likely hazards.
As the low level jet increases this evening, the low level
hodograph is progged to expand suggesting there would be a tornado
risk around sunset. However confidence in storms developing is
low. The last several versions of the HRRR have backed off on
developing anything this afternoon. So chances for thunderstorms
are slight, but if one develops it could quickly become severe.

Later on in the night, there continue to be some indications from
the models for convection off the higher terrain to potentially move
far enough east to make it into the forecast. The NAM is the most
aggressive in showing storms from the dryline in southwest KS moving
through central KS. This solution doesn't have much support from
other models. The NAM also look to have some convective feedback in
its solution which may explain the more aggressive propagation of
convection east overnight. In general there is not a lot of
confidence in storms moving this far east overnight since models
show little mid level height falls over eastern KS and the nose of
the low level jet is progged to set up over central NEB. Have
continued with some POPs overnight in case I'm wrong, but have
trended them lower. Lows tonight should not cool off to much with
good southerly flow and a moist airmass remaining over the area.
Think lows will end up in the upper 60s to around 70.

For Sunday, chances for precip will be on the increase during the
afternoon as there is good consensus for the prefrontal trough to
move into central KS by the late afternoon. Meanwhile the upper
trough over the Rockies should continue moving east with
perturbations likely to lift across the state. Given a very unstable
airmass still over central and eastern KS, storms are expected to
develop within the low level confluence of the surface trough during
the afternoon and continue moving east overnight. Initially storms
may be discrete but are forecast to eventually evolve into a linear
system. Large hail and damaging winds will be a concern with any
storm that forms on Sunday. Since I'm not that excited about
convection overnight, think there should be enough insolation
tomorrow for highs to again reach the mid 80s. Confidence in lows
for Sunday night is lower than normal since convection and cold
pools could drop temps cooler than otherwise they would be. Lows are
forecast to range from around 60 over north central KS to the mid
60s across the eastern counties.

.LONG TERM...(Monday through Saturday)
Issued at 328 PM CDT Sat May 23 2020

For Monday a frontal boundary oriented north south is progged to
remain over the area as the upper trough slowly begins to cut off.
Instability is expected to be lower since there should be less
chance for daytime heating due to cloud cover and occasional
precip. Then for Tuesday through Friday, the cutoff upper low is
progged to remain just south of the forecast area. Chances for
showers and thunderstorms remains in the forecast because of this
pattern with precip probably setting up in a diurnal pattern each
day. There are some indications the deformation zone associated
with the closed low will propagate south of the forecast area by
Friday with some dryer air working in from the northeast. So there
is some hope for dry weather to return by the end of the week.
Temps are expected to be rather seasonable given a lack of strong
temp advection. If we are able to see some sun, highs could bounce
up to near 80. Cloudy conditions with rain may keep highs in the
lower 70s. Lows should be in the upper 50s and lower 60s through
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1102 PM CDT Sat May 23 2020

LLWS will be primary concern overnight with VFR conditions
expected. T-storms should begin to increase across the area after
20Z on Sunday so have included mention of VCTS since confidence is
too low to be more specific.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Omitt
Hazardous weather outlook, May 23, 3:38 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
338 PM CDT Sat May 23 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
338 PM CDT Sat May 23 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a slight chance for an isolated thunderstorm to develop
this afternoon or this evening anywhere over the area. If a storm
forms this evening, it could become severe with large hail and
torrential rainfall.

Overnight tonight there is a chance storms from the high plains
move into parts of north central and northeast Kansas. Confidence
in storms making it this far east is low. But if they do, there
could be some severe weather with storms capable of hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected to develop across north central Kansas
Sunday afternoon and then spread east across the entire outlook
area Sunday night. Severe weather is possible with large hail,
damaging winds and localized flooding the most likely hazards. At
this time, the window for severe weather looks to be from mid
afternoon through the evening on Sunday.

Showers and thunderstorms are forecast to continue through
Memorial Day. The multiple rounds of rain, beginning Sunday and
continuing through a good portion of next week, will increase the
risk for flooding. Those with interests near rivers or flood prone
areas should pay attention to the forecast and be ready to act if
the water starts to rise.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:05 PM CDTSpecial Weather StatementTOPClay25 min
May 24, 1:18 PM CDTSpecial Weather StatementTOPRiley27 min
May 24, 1:20 PM CDTSpecial Weather StatementTOPRiley25 min
May 24, 1:34 PM CDTSpecial Weather StatementTOPPottawatomie26 min
May 24, 1:52 PM CDTSpecial Weather StatementTOPClay23 min
May 24, 2:06 PM CDTSpecial Weather StatementTOPMarshall24 min
May 24, 2:12 PM CDTSpecial Weather StatementTOPCoffey33 min
May 24, 2:29 PM CDTSpecial Weather StatementTOPNemaha31 min
May 24, 2:31 PM CDTSpecial Weather StatementTOPMarshall29 min
May 24, 3:10 PM CDTAreal Flood AdvisoryTOPMarshall95 min

Nearby

Flash Flood Watches in Kansas, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.